Florida, 2005

Hurricane in Florida, July 10, 2005

July 10, 2005 · NWS MOB · 4 events in 4 counties and zones

High winds from the eyewall of Hurricane Dennis blew down numerous trees across Santa Rosa and the east parts of Escambia counties. The eyewall tracked across Santa Rosa and the northeast part of Escambia county.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

High winds from the eyewall of Hurricane Dennis blew down numerous trees across Santa Rosa and the east parts of Escambia counties. The eyewall tracked across Santa Rosa and the northeast part of Escambia county. Wind gusts of more than 100 mph were estimated across Santa Rosa and the east part of Escambia county. In addition to trees being blown down, several structures were damage just to the east of the center of Dennis. Most of the structural damage to buildings was generally from Navarre to Milton to Jay. Several trees also fell on structures and damaged them. The dollar estimates from the damage for this will be under the main Dennis summary in this publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 10, 10:15 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 10, 10:15 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1115 AM CDT SUN JUL 10 2005

...A VERY SERIOUS HURRICANE EMERGENCY IS BECOMING MORE IMMINENT
ALONG THE CENTRAL GULF COAST REGION THIS AFTERNOON...

.UPDATE...AT 1115...THE CENTRE OF DENNIS IS MOVING ACROSS NW FL
OFFSHORE WATERS AS I TYPE. RADAR TRACK HAS DENNIS MOVING AT
344/12KTS. ERRATIC...MESOSCALE WOBBLING IS DUE TO STRONGER STORMS
CIRCULATING AROUND THE EYEWALL. OVERALL MOTION HAS SPED UP ENOUGH
FOR NHC TO SPEED LANDFALL...WITH AN EXTENDED PERIOD OF NORTHWARD
MOVEMENT THIS MORNING PROMPTING AN EASTWARD SHIFT IN LANDFALL.
CURRENT FORECAST IS FOR DENNIS TO COME ONSHORE ALONG THE
ESCAMBIA...FL...EASTERN BALDWIN COUNTY IN THE EARLY AFTERNOON.

PACKAGE UPDATE TO REFLECT A SLIGHT SHIFTING IN THE INLAND TROPICAL
STORM/HURRICANE WARNING AREAS.

LOOKS LIKE NAIL-BITING TIME HAS BEGUN....

16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HURRICANE WARNING ALZ063-064 GMZ630-650-670
     INLAND HURRICANE WARNING ALZ051>056
     INLAND TROPICAL STORM WARNING ALZ057-058-060
     FLOOD WATCH ALL ZONES.
FL...HURRICANE WARNING FLZ002-004-006-GMZ655-675
     INLAND HURRICANE WARNING FLZ001-003-005
     FLOOD WATCH ALL ZONES.
MS...INLAND HURRICANE WARNING MSZ076-079
     INLAND TROPICAL STORM WARNING MSZ067-075-078
     FLOOD WATCH ALL ZONES.

&&

In the hours before

Special weather statement, Jul 10, 12:34 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
134 PM CDT SUN JUL 10 2005

ALZ051-053>060-FLZ001>006-110400-
BUTLER-CHOCTAW-CLARKE-CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-MONROE-
OKALOOSA COASTAL-OKALOOSA INLAND-SANTA ROSA COASTAL-SANTA ROSA INLAND-WILCOX-
134 PM CDT SUN JUL 10 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 11 PM CDT TONIGHT FOR THE
FOLLOWING AREAS...

IN SOUTHWEST AND SOUTH CENTRAL ALABAMA...BUTLER... CHOCTAW... CLARKE... CONECUH...
COVINGTON... CRENSHAW... ESCAMBIA... MONROE... WILCOX

IN NORTHWEST FLORIDA...ESCAMBIA... SANTA ROSA...AND OKALOOSA COUNTIES.

THIS WATCH ALSO INCLUDES THE GULF COASTAL WATERS OF NORTHWEST FLORIDA.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND CLOSE TO THE WATCH
AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

Event by event

4 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Coastal Escambia

When
July 10, 1:00 PM CST to 3:15 PM CST
Where
Coastal Escambia forecast zone
Reported by
NWS STORM SURVEY

Hurricane (Typhoon), Inland Escambia

When
July 10, 1:00 PM CST to 3:15 PM CST
Where
Inland Escambia forecast zone
Reported by
NWS STORM SURVEY

Hurricane (Typhoon), Coastal Santa Rosa

When
July 10, 1:00 PM CST to 3:15 PM CST
Where
Coastal Santa Rosa forecast zone
Reported by
NWS STORM SURVEY

Hurricane (Typhoon), Inland Santa Rosa

When
July 10, 1:00 PM CST to 3:15 PM CST
Where
Inland Santa Rosa forecast zone
Reported by
NWS STORM SURVEY

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463780, 5463781, 5463782, 5463783.